Methotrexate is a drug cancer patients are given, but is taken a much reduced dose for those battling RA. It's pretty toxic and many cannot tolerate it, but it does reduce inflammation. I had terrible trouble with the oral version. Since I moved to injectible, I've had fewer tummy side effects, but both versions did a number on me.
For all the positives in controlling pain, the one side effect that is demoralizing and humiliating is watching my hair thin and fall out. My locs, which I've been growing since 2000, have been a source of comfort and pride, having cultivated them from two-strand twists and locked and maintained them on my own (no, I wasn't going to pay anyone to do what I could learn to do myself!) for all these years.
What I couldn't stop was the horror of locs simply dropping out in the shower, and my hair thinning. I cried numerous times. What is happening to me?
I always liked wearing hats, it was kind of part of my look, but now wearing hats became a necessity. The only time I didn't wear one is if I had my hair up in a pony tail and had a headband on, which helped hide the thinning...a bit.
|On the left - you can see how thin it is today; on the right with a hat and single pony. |
And in the middle, the lush locs of the past (2011).
I guess self-acceptance at any size, and with any beauty deficits is something to ponder. Is my hair that important in the scheme of things? Could I shave it all off again? I had a short natural back in the 90s (see the slideshow for a pic from that era), but I would feel naked without my locs. Would I start them over again? Who knows.
I just know it hurts to lose them, and a part of me mourns every day I try to style them knowing what "used to be."
But my health means more.
Slideshow of the various lengths and thicknesses of my hair during its loc phase...
* My hair journey (all those styles!)